Numerische Mathematik

, Volume 39, Issue 2, pp 269–292

On the numerical treatment of a small divisor problem

  • D. Braess
  • E. Zehnder

DOI: 10.1007/BF01408700

Cite this article as:
Braess, D. & Zehnder, E. Numer. Math. (1982) 39: 269. doi:10.1007/BF01408700


Quasiperiodic solutions of perturbed integrable Hamiltonian equations such as weakly coupled harmonic oscillators can be found by constructing an appropriate coordinate transformation which leads to a “small divisor problem”. However the numerical difficulties are not merely caused by the “small divisors” but rather by the appearence of ghost solutions, which appear in any reasonable discretization of the problem. Our numerical treatment, based on a Newton-type iteration, guarantees an approximation of the relevant solution of the nonlinear problem. Numerical solutions are found up to a critical value of the coupling constant, which is much larger than the coupling constants allowed by the existence theory available so far.

Subject Classifications

AMS(MOS): 65L10CR: 5.17 

Copyright information

© Springer-Verlag 1982

Authors and Affiliations

  • D. Braess
    • 1
  • E. Zehnder
    • 1
  1. 1.Institute of MathematicsRuhr Universität BochumBochum

Personalised recommendations